Social Anxiety Support Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
3 Posts
Discussion Starter · #1 ·
Hi, I'm hoping someone can give me feedback.

My dad has been prescribed Teva Olanzapine 10 mg for sleep.

Background is pretty minimal - no need for this class of drugs. He has terminal cancer and doesn't sleep well. He had another sleeping pill (zopiclone) that wasn't working well enough, so I guess the doc decided to give him teva olanzapine in an off-label use.

This seems unusual to me. I can't imagine why an anti-psychotic med just for sleep. I've seen that sometimes it's used for sleep for people with addictions since it can't really be abused, but he has zero addictions and rarely has a sip of alcohol, let alone anything else.

My concern with it is that, looking at the half-life, it stays in your system a lot longer than you'd want a sleeping pill to last. I think it's adding to his daily fatigue and occasional confusion.

Can anyone give me feedback for this use for this medication?
Also if anyone else is on it, I'm wondering if 10 mg would make you sleepy the next day, too.

Thanks.
 

·
Registered
Joined
·
3 Posts
Discussion Starter · #2 ·
Also, there probably won't be any withdrawal symptoms if he's been on this dose for only a month?

Lastly, how long will it take before he stops feeling so groggy from the med? Days? Weeks?

Thanks.
 

·
Registered
Joined
·
5,337 Posts
It's sedating sure, but for pure insomnia it's also overkill. It causes alot of weight gain (granted this may actually be a positive if he has terminal cancer and isn't eating) But Remeron can more or less do the same - treat insomnia, increase appetite and decrease nausea without causing the same level of issues as an anti-psychotic.

Beyond that there's also Trazodone, Doxepin, and Seroquel which are sometimes used in low-doses to treat insomnia and tend not to last as long in the body (avg 12 hours).

There's also short acting hypnotic benzodiazepines such as Temazepam and Triazolam, which may or may not work due to his tolerance to zopiclone.
 

·
Registered
Joined
·
379 Posts
From my experiance it made me sleepy the next day, even that tiny dose. There could be reasons the doc chose such a long acting one, ie he complained or feeling irritable or agitated all the time etc, or he just wanted as much sleep as possible.

Even though it's an antipsychotic it's basically being used for it's antihistamine function for the sleep, just like all the ones mentioned above. I'm not sure where you are and if antisistamines are prescribable there, a lot of places they are just over the counter and patients feel ripped off if the doc doesn't write a script and just tells them to go buy some over the counter sleep med, so they often end up with an antipsychotic since that's prescribable. The drowsiness causing antidepressants are also used too but there may be a reason why the doc doesn't want him on an antidepressant.
 

·
Registered
Joined
·
3 Posts
Discussion Starter · #5 ·
Thank you so much for your replies.

It really does seem like overkill. We checked with his home care nurse and she said we could safely discontinue the olanzapine. I guess we're going to get a referral to a doctor who specializes in sleep for palliative patients. Who knew such a thing existed?

Anyway, so his last olanzapine was on Monday night. He slept fine with 1.5 zopicline the last 2 nights. He did wake up a bit confused in the night last night. Got dressed, made himself tea and went back to bed clothed. No big deal, I guess. And my aunt says he's more himself today. More interested in conversation. No more energy so far, but perhaps more "mental" energy, if that makes sense. I think that will improve over the next few days even. Hope so.

Anyway, I thought I should reply to thank you and let you know how it's panning out.
 
1 - 5 of 5 Posts
Top